Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 11, NWS San Angelo, TX

April 4, 1997Irion County, Tom Green County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 4, 1997, 10:20 AM CST for Irion County, Tom Green County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 1997, 10:20 AM CST (16:20 UTC)
Expired
Apr 4, 1997, 11:25 AM CST
In force
65 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Irion County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 22 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 11:00 AM CSTHail 0.8San Angelo, TX
Apr 4, 11:04 AM CSTTornado F0San Angelo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 466 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
466 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 041621 RRA
TORSJT
TXC235-451-041725-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1020 AM CST FRI APR 4 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1125 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL TEXAS

   ...EASTERN IRION COUNTY
   ...TOM GREEN COUNTY
 
AT 1019 AM CST...A DEVELOPING TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR 19 MILES WEST SOUTHWEST OF SAN ANGELO MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... SAN ANGELO...
HARRIET... VERIBEST AND ORIENT. THIS TORNADO WILL MOVE ALONG HIGHWAY
67 BETWEEN MERTZON AND SAN ANGELO AND MOVE INTO THE VICINITY OF SAN
ANGELO BEFORE 11 AM CST.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT.
 
12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 4, 10:08 AM CST, 12 minutes earlier.

Area forecast discussion, Apr 4, 10:08 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1008 AM CST FRI APR 4 1997

GOES-8/9 WATER VAPOR IMAGERY INDICATES AN ELONGATED UPPER LOW AXIS
EXTENDING FROM NORTHWEST MEXICO TO SOUTHWEST NEW MEXICO PROGRESSING
STEADILY EAST. SURFACE ANALYSIS AND NEXRAD INDICATED DRYLINE ENTERING
THE WESTERN TIER OF OUR COUNTIES. LIFTED INDICES IN THIS AREA
ESTIMATED -2 BY ADAP...WITH -4 LI/S OVER THE HEARTLAND AND HILL
COUNTRY. EXPECT INCREASED DAYTIME INSTABILITY FROM DAYTIME HEATING
AND COLD UPPER ADVECTION THROUGH LATE AFTERNOON. MOISTURE CONVERGENCE
EXPECTED TO INCREASE AS THE DRYLINE PROGRESSES EAST INTO HIGHER LOW
LEVEL GULF MOISTURE.  GOOD SEVERE POTENTIAL EXISTS THROUGH LATE
AFTERNOON OVER THE EASTERN 2/3 OF OUR COUNTY WARNING AREA.

WATER VAPOR IMAGERY INDICATES A JET STREAK ROUNDING THE BASE OF
THE UPPER TROF IN CENTRAL MEXICO. THIS FEATURE WILL ROUND THE TROF
AND PASS THROUGH CENTRAL TEXAS THIS AFTERNOON.

CURRENT FORECASTS HIGHS LOOK ON TRACK. WILL MAKE SLIGHT ADJUSTMENTS
TO POPS BY 17Z...IF NEEDED...BASED ON RADAR TRENDS.

14

In the hours before

Special weather statement, Apr 4, 5:45 AM CST, 4 hours 35 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-042030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 AM CST FRI APR 4 1997

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TODAY...

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
TO DEVELOP ALONG A PACIFIC COLD FRONT THAT WILL MOVE EASTWARD
ACROSS WEST CENTRAL TEXAS THIS MORNING.

IN THE UPPER ATMOSPHERE...COOLER AIR WILL MOVE OVER OUR AREA.
THE COMBINATION OF COLD AIR ALOFT AND DAYTIME HEATING AT THE
SURFACE WILL LIKELY CAUSE THUNDERSTORMS TO DEVELOP OVER WEST
CENTRAL TEXAS BY MID DAY.  THESE THUNDERSTORMS COULD EVOLVE INTO
A LINE WHICH MAY PRODUCE STRONG WINDS AND HAIL OVER PARTS OF OUR
AREA.
>
THE THREAT OF SEVERE WEATHER SHOULD END WEST OF A SONORA TO
SAN ANGELO TO SWEETWATER LINE BY NOON TODAY...AS DRIER AIR
AT THE SURFACE PUSHES IN BEHIND THE COLD FRONT.  SCATTERED
THUNDERSTORMS SHOULD MOVE OUT OF ALL WEST CENTRAL TEXAS
BY LATE AFTERNOON AS THE DRY WEST TO SOUTHWEST WINDS SPREAD
ACROSS THE ENTIRE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE DAY TODAY.
EMERGENCY MANAGERS AND OTHER OFFICIALS SHOULD BEGIN MONITORING
THE LATEST WEATHER DEVELOPMENTS IMMEDIATELY.

09
Special weather statement, Apr 4, 5:46 AM CST, 4 hours 34 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-042030-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
545 AM CST FRI APR 4 1997

...THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER WEST CENTRAL
TODAY...

SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED
TO DEVELOP ALONG A PACIFIC COLD FRONT THAT WILL MOVE EASTWARD
ACROSS WEST CENTRAL TEXAS THIS MORNING.

IN THE UPPER ATMOSPHERE...COOLER AIR WILL MOVE OVER OUR AREA.
THE COMBINATION OF COLD AIR ALOFT AND DAYTIME HEATING AT THE
SURFACE WILL LIKELY CAUSE THUNDERSTORMS TO DEVELOP OVER WEST
CENTRAL TEXAS BY MID DAY.  THESE THUNDERSTORMS COULD EVOLVE INTO
A LINE WHICH MAY PRODUCE STRONG WINDS AND HAIL OVER PARTS OF OUR
AREA.
>
THE THREAT OF SEVERE WEATHER SHOULD END WEST OF A SONORA TO
SAN ANGELO TO SWEETWATER LINE BY NOON TODAY...AS DRIER AIR
AT THE SURFACE PUSHES IN BEHIND THE COLD FRONT.  SCATTERED
THUNDERSTORMS SHOULD MOVE OUT OF ALL WEST CENTRAL TEXAS
BY LATE AFTERNOON AS THE DRY WEST TO SOUTHWEST WINDS SPREAD
ACROSS THE ENTIRE AREA.

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE DAY TODAY.
EMERGENCY MANAGERS AND OTHER OFFICIALS SHOULD BEGIN MONITORING
THE LATEST WEA
THER DEVELOPMENTS IMMEDIATELY.

09

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 11:08 PM CSTSevere Thunderstorm WarningSJTSchleicher47 min
Apr 3, 11:40 PM CSTSevere Thunderstorm WarningSJTConcho65 min
Apr 4, 8:28 AM CSTTornado WarningSJTSan Saba32 min
Apr 4, 10:56 AM CSTSevere Thunderstorm WarningSJTCoke64 min
Apr 4, 11:19 AM CSTSevere Thunderstorm WarningSJTRunnels61 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.